questions for those with BiPolar (BP)

Discussion in 'The Watercooler' started by crazymama30, Mar 24, 2009.

  1. crazymama30

    crazymama30 Active Member

    I know that many members here are BiPolar (BP), and I have some questions that you may be able to answer for me. I also posted this on an adult BiPolar (BP) support board I use, but many times I get just as good answers here. husband is having a hard time with medications. He developed tardive dyskinesia, and any time we get an ap up high enough in dose where the effects are really positive, the tardive gets worse and we have to drop the dose. I am getting discouraged, and I know he is too. I really do not know how he can keep trying medications when he has had such bad side effects. I would have given up long ago.

    When finding your medication cocktail, when you come across the right one does it get rid of all your symptoms? Do you just go for the one that get rid of the most symptoms with the least side effects? How did you know you had the right one? How long did it take to find it? Thanks.

    Some of these may seem obvious and I do think I know the answers, but I want to try to understand, to know what to expect. Really, right now husband is my difficult child as the young difficult child has been doing really well. Better than easy child. Good thing, if they both needed me badly at the same time it would be very hard.
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont think it is possible to get rid of all the symptoms. Maybe I am in denial but I know full well that I am still bipolar much of the time. I go for a reduction in symptoms. I am thrilled if my cycling is reduced from daily to just a couple of times a month. If I only have crying spells and meltdowns once a week or less instead of constantly...we are doing good.

    As far as side effects, I dont like them...lol. I will give a medication a couple of weeks but if I still feel bad, I drop it.
     
  3. crazymama30

    crazymama30 Active Member

    Thanks DJ, I kinda thought that you can't medicate a person to perfection, so to say. I have felt that way about difficult child, but it is easier for me to read difficult child than husband. Except when he gets sketchy eyes. That always worries me. husband is a rapid cylcer also, and he does not so much have melt downs as he has problems with his sleep. Before medications he would be up for 48hrs at a time. Sleeping pills did not touch him, percocet wire him, nothing helped before he saw psychiatrist. The tardive is horrible, and psychiatrist said it is permanent, we just need to try to keep it mellow. It can get pretty bad, right now he has sores in his mouth from the jaw movement. I know he is worried (won't talk about it) as he was up at midnight doing the dishes. The dishwasher was running when we went to bed and there was another load to do (easy child did some baking). He could not stop thinking about the dishes. I went to sleep and woke up about midnight and he was up doing the dishes. I don't know what time he fell asleep, but his sleeping pattern is slipping. He is staying up later and sleeping more and more. Ug.Ug.Ug.Ug.Ug. I am really getting worried about him. He sees psychiatrist next week and husband won't do mood journalling (don't think he really can) so I have been writing on him in my difficult child journal, one color of ink for difficult child and another for husband. Sigh.
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have never got tardive but then I havent really trialed many AP's. I use seroquel but in a very low dose. I couldnt get by without my sleeping pills. I use seroquel, ambien and klonopin every night. If I dont get adequate sleep I am a bear. I know I have forgotten my medications (which happens very rarely but does once in a blue moon) if I am up and down all night.

    The medications thing can be so hard. I have been fairly lucky in that the few I have tried I got right pretty soon. I have been on the same cocktail for a long time with just adding some over the years.
     
  5. smallworld

    smallworld Moderator

    Is this truly tardive dyskenisia, as in a permanent movement disorder that will never go away, or is it a dystonic reaction to APs, which comes and goes with the dosage? If its TD, it's likely he shouldn't be taking APs at all. If it's dystonia, there are medications to counteract that side effect, such as Cogentin.

    Has he seen a neurologist who specializes in movement disorders to assess the problem and offer solutions?
     
  6. crazymama30

    crazymama30 Active Member

    It is tardive dyskinesia. It is permanent unless we quit the ap's, but at lower doses it is not as severe and barely noticeable. There is some question about husband being schizoaffective, in which case from what I understand he cannot be treated effectively with ap's. Smallworld, if he quits the ap's I just cannot deal with him any longer. He is irritable, suspicious, and cannot sleep. It is horrid. He has admitted to having auditory hallucinations, and with the ap's they are gone. It is my hope that maybe another ap (he has not tried seroquel and a couple others) may not activate it as much, or maybe if he goes to a different mood stabilizer then he won't need as high of a dose.

    In a fair world, no one would need these da**** drugs.
     
  7. smallworld

    smallworld Moderator

    Has your husband been evaluated by a neuro who specializes in movement disorders? It might be helpful in figuring out which APs are least likely to induce TD sx.

    Of the atypical antipsychotics, our neuro told us Seroquel is the least likely to cause movement disorders. According to The Bipolar Child, the AP Moban seems to cause fewer movements disorders than some oother APs.

    If he has hallucinations, it's unlikely he can live without APs. My understanding is that any type of hallucinations -- whether from BiPolar (BP) or schizoaffective -- are treated with APs.
     
  8. crazymama30

    crazymama30 Active Member

    He has not seen a neuro, we have not looked into that yet. I would have to see which ones are around and any good. Sometimes it is just so frustrating watching him go thru all this. I may ask about seroquel, he has not tried that yet and I have not heard of moban. It is crazy, because the td started at such low doses, especially for an adult. I am glad he sees psychiatrist next week.
     
  9. totoro

    totoro Mom? What's a GFG?

    I have never used an AP.
    I medicate myself up to the point where my symptoms are mostly stable.
    I am still what I call BiPolar (BP). LOL But I am not a complete freak! My word I use to describe myself.

    I can sleep most of the month. I am only severely agitated a few days.
    I am only hypo not really manic. I can feel the hypo, and I watch it.
    My anxiety is the one I need to watch the most when i get hypo. i use my Xanax then.
    I basically have to watch everything, if my sleep goes then my anxiety goes then my mania goes...

    Or one of those variables.
    I do have twitches. I also have nervous shakiness I guess?
    I drop things at times, 2 nights ago I was putting away a wine glass and i just crushed it in my hand.

    I don't know which medication would be doing this? I have been on Lamictal and Topamax the longest.
    I am like DJ, if I don't like a side effect after awhile, I stop the medication.
     
  10. Star*

    Star* call 911........call 911

    Smallworld......

    What are you an MD? Impressive advice. Wish I could understand it. lol
     
  11. smallworld

    smallworld Moderator

    Star, thanks for the compliment. My dad is a doctor, and I think if I hadn't had such trouble with biology in high school, I might have pursued a career in medicine.

    When my three kids started down the mood disorders road, I vowed I would read as much as possible about the treatments our psychiatrists were prescribing. I wanted to be able to ask intelligent questions. It's definitely worked to my kids' advantage.
     
  12. totoro

    totoro Mom? What's a GFG?

    SM-
    I thought you just stayed at a lot of Holiday Inn Express' !!!
    Ahhh! I crack myself up..

    But seriously you are nice to have around here! ;) Miss smarty pants.
     
Loading...